JCMS


Case Reports
Interferon-induced Cutaneous Necrosis


Melinda J. Gooderham and Lyn Guenther

Abstract

Background: Due to advances in recombinant DNA technology, interferons are now readily available and are frequently used in all branches of medicine. These potent biologic response modifiers carry a number of systemic and local side effects. These cytokines are usually administered subcutaneously, and recent studies have described the occurrence of inflammation or necrosis at the site of injection.

Objective: We report a case of cutaneous necrosis at the sites of interferon injections in a 35- year-old man treated for chronic myeloid leukemia with high, daily doses of interferon alfa. In addition, we review the existing literature on interferon-induced cutaneous necrosis and discuss preventive strategies.

Conclusion: Cutaneous inflammation or necrosis at interferon injection sites is not uncommon. Although interferon beta-1b is most commonly responsible for this complication, it is now increasingly reported with interferon alfa. It appears to be secondary to the proinflammatory effects of these cytokines or to their unmasking of a subtle hypercoagulable state.

Sommaire

Antécédents: Grâce aux progrès de la technologie de recombinaison de l’ADN, les interférons sont maintenant aisément disponibles et fréquemment utilisés dans toutes les branches de la médecine. Ces puissants modificateurs de la réponse biologique comportent toutefois un certain nombre d’effets secondaires systémiques ou localisés. Ces cytokines sont généralement administrées par voie sous-cutanée et des études récentes décrivent des cas d’inflammation ou de nécrose aux points d’injection.

Objectif: Décrire un cas de nécrose cutanée aux points d’injection d’interféron chez un homme de 35 ans traité pour une leucémie myéloïde chronique avec de fortes doses quotidiennes d’interféron-a. Revoir la littérature sur les nécroses cutanées induites par l’interféron et discuter des Méthodes de prévention.

Conclusion: L’inflammation ou la nécrose cutanées aux points d’injection d’un interféron ne sont pas rares. Bien que l’interféron-b1b soit la cause la plus fréquemment évoquée, cette complication paraît de plus en plus souvent citée en rapport avec l’interféron-a. Elle semble découler des effets pro-inflammatoires de ces cytokines ou de la révélation d’un état subtil d’hypercoagulabilité.


Received 1/18/99. Accepted for publication 3/10/99.

The Division of Dermatology, Department of Medicine, Royal Victoria Hospital, Montréal, Quebec, Canada

Reprints are not available from the authors.

Address for correspondence: Walid Al Ghamdi, MD, Division of Dermatology, Room A 4.17, Royal Victoria Hospital, 687 Pine Avenue West, Montréal, QC Canada H3A 1A1

Full text available in the print edition / Pour le texte intégral veuillez consulter la version imprimée.


JCMS 3(6) Contents